Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 337, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 25, 2018, 9:57 PM CDT for 5 counties in Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2018, 9:57 PM CDT (02:57 UTC)
- Expired
- Jul 25, 2018, 10:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 47 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 9:59 PM CDT | TSTM WND GST 75 | Garden City Regional Ai, KS | ASOS STATION GCK, GARDEN CITY REGIONAL AIRPORT. |
| Jul 25, 10:09 PM CDT | TSTM WND GST 59 | Garden City Regional Ai, KS | ASOS STATION GCK, GARDEN CITY REGIONAL AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 5:29 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1168 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2420 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
058
WUUS53 KDDC 260257
SVRDDC
KSC055-057-069-081-119-260345-
/O.NEW.KDDC.SV.W.0337.180726T0257Z-180726T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
957 PM CDT WED JUL 25 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Ford County in southwestern Kansas...
Central Finney County in southwestern Kansas...
Northwestern Meade County in southwestern Kansas...
Gray County in southwestern Kansas...
Eastern Haskell County in southwestern Kansas...
* Until 1045 PM CDT.
* At 955 PM CDT, a severe thunderstorm was located 11 miles north of
Pierceville, moving southeast at 30 mph. This replaces the
previous warning for Gray County.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cimarron, Montezuma, Pierceville, Copeland, Ingalls, Ensign,
Charleston, Tice, Kalvesta and The Haggard Elev.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3740 10077 3807 10075 3820 10034 3783 10019
3739 10021
TIME...MOT...LOC 0255Z 329DEG 17KT 3803 10061
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON2 follow-up statements
720
WWUS53 KDDC 260316
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1016 PM CDT WED JUL 25 2018
KSC055-057-069-081-119-260345-
/O.CON.KDDC.SV.W.0337.000000T0000Z-180726T0345Z/
Ford KS-Finney KS-Meade KS-Gray KS-Haskell KS-
1016 PM CDT WED JUL 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHWESTERN FORD...CENTRAL FINNEY...NORTHWESTERN MEADE...GRAY
AND EASTERN HASKELL COUNTIES...
At 1016 PM CDT, a severe thunderstorm was located 5 miles north of
Charleston, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cimarron, Montezuma, Pierceville, Copeland, Ingalls, Ensign,
Charleston, Tice, Kalvesta and The Haggard Elev.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3740 10077 3807 10075 3820 10034 3783 10019
3739 10021
TIME...MOT...LOC 0316Z 329DEG 17KT 3794 10055
HAIL...0.75IN
WIND...60MPH
$$
JJOHNSON429
WWUS53 KDDC 260336
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1036 PM CDT WED JUL 25 2018
KSC055-057-069-081-119-260346-
/O.EXP.KDDC.SV.W.0337.000000T0000Z-180726T0345Z/
Ford KS-Finney KS-Meade KS-Gray KS-Haskell KS-
1036 PM CDT WED JUL 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FORD...CENTRAL
FINNEY...NORTHWESTERN MEADE...GRAY AND EASTERN HASKELL COUNTIES WILL
EXPIRE AT 1045 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Kansas.
LAT...LON 3740 10077 3807 10075 3820 10034 3783 10019
3739 10021
TIME...MOT...LOC 0336Z 329DEG 17KT 3786 10049
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:28 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 25, 6:28 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 628 PM CDT Wed Jul 25 2018 ...Updated Aviation Section... .SHORT TERM...(This evening through Thursday) Issued at 313 PM CDT Wed Jul 25 2018 A cold frontal boundary was pushing south through northern and northwest Kansas and eastern Colorado early this afternoon, partially aided by outflow from overnight/early morning thunderstorms across Nebraska. Strong heating has pushed temperatures into the mid 90s across much of southwest Kansas with surface dewpoints mixing out into the upper 50s to low 60s. Resulting MLCAPEs have increased to 1000-2000 j/kg especially across the western half of the forecast area. In addition, deep layer (0-6km) shear has increased into the 30-40 knot range mainly over central and parts of west central Kansas. Isolated thunderstorms were forming over north central Kansas early this afternoon in an area of enhanced low level convergence. CAMs show this trend continuing with storms developing farther west into west central Kansas and southeast Colorado. Given the instability and shear, thunderstorms will initially be capable of producing hail up to golf ball size along with damaging wind gusts to 70 mph. As we move into the evening hours, thunderstorms should continue to become more numerous and move south across the remainder of southwest Kansas overnight. Strong to damaging winds will become the main severe weather threat, especially if storms are able to become organized into bow/line segments. Think that by midnight, the severe threat should be diminishing considerably as the front/outflow pushes through the region. There will be a continued chance for showers and thunderstorms into the late night hours as a mid level shortwave disturbance moves out over the High Plains. Thursday will be quite a bit cooler as a cooler airmass pushes into the central High Plains behind the front. Chances for additional showers and thunderstorms will be fairly small to negligible as the stable airmass overspreads the region. Highs on Thursday should top out in the low to mid 80s, depending on how much lingering cloud cover there is. .LONG TERM...(Thursday night through Wednesday) Issued at 313 PM CDT Wed Jul 25 2018 Thursday night will be noticeably quieter across western Kansas. The greatest instability will be shifted west into the Colorado Front Range where afternoon thunderstorms will initiate. Don't have a lot of confidence they will reach the Kansas border but will maintain some slight chance pops in the far southwest just in case. There could be some lingering showers and possible thunderstorms along the Oklahoma border in south central Kansas as well. On Friday, the surface high pressure slides off to the east with moist low level return flow setting up across the western High Plains. Another weak fast moving shortwave disturbance is progged to move out of the northern Rockies out over the central High Plains late Friday. Both the GFS and ECMWF continue to suggest afternoon thunderstorm development over the eastern slopes that organizes into a convective complex that move out over western Kansas Friday night. The upper level pattern of somewhat cyclonic northwest flow aloft continues through the weekend which will keep conditions favorable for repeated nighttime thunderstorm complexes. By early next week, the upper ridge builds back toward the central High Plains which should bring a decrease in the wet weather pattern across the central High Plains. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 621 PM CDT Wed Jul 25 2018 Organized strong/severe thunderstorm activity is expected to affect all terminals this period. Best time frame will be mid to late evening hours. After midnight (05Z), much of the activity will be shifting to the south with an overal weakening trend, although some scattered showers/weak thunderstorms may continue through about 08-10Z. Outside of thunderstorms, winds will become northeast late in the period behind all the storms. Stratus will also probably exist in the cooler/moist airmass, although there is not a high degree of confidence in extent and ceiling. Some MVFR/IFR may be possible Thursday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 83 63 84 / 80 30 10 20 GCK 66 82 62 83 / 80 30 10 20 EHA 64 83 64 85 / 60 20 20 20 LBL 65 84 65 85 / 80 20 20 20 HYS 66 81 63 84 / 60 40 10 10 P28 70 84 66 87 / 50 30 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Umscheid
Hazardous weather outlook, Jul 25, 2:55 AM CDT, 19 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 255 AM CDT Wed Jul 25 2018 KSZ030-031-043>046-061>066-074>081-084>090-260800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 255 AM CDT Wed Jul 25 2018 /155 AM MDT Wed Jul 25 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered to numerous thunderstorms are expected this evening and tonight. Storms will begin across the northern counties during the 5-7 pm timeframe, and propogate southward through midnight. The strongest storms will be severe, producing hail up to golfball size and wind gusts up to 70 mph. Locally very heavy rainfall and frequent lightning can be expected. Day 1 Hazards ------------- * Thunderstorm wind damage: Elevated risk * Thunderstorm hail: Elevated risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Scattered showers and thunderstorms will continue through Monday. Models continue to focus the most widespread activity, and the highest risk of flooding rains/damaging winds during the Friday night/Saturday morning time frame. Additional thunderstorm complexes are expected periodically through the weekend. Days 2-7 Hazards ---------------- * Thursday - Lightning: Elevated risk * Friday - Lightning: Elevated risk - Flooding: Elevated risk - Thunderstorm wind damage: Elevated risk * Saturday - Lightning: Elevated risk - Flooding: Elevated risk - Thunderstorm wind damage: Elevated risk * Sunday - Lightning: Elevated risk * Monday - Lightning: Elevated risk * Tuesday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected to be required, mainly across the northern counties, this evening. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
In the hours before
Local storm report, Jul 25, 9:21 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
921 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM TSTM WND DMG JETMORE 38.09N 99.89W
07/25/2018 HODGEMAN KS LAW ENFORCEMENT
UP TO 2 IN DIAMETER TREE BRANCHES BROKE AND
POWER OUT IN JETMORE.
&&
GTLocal storm report, Jul 25, 9:26 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
926 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 11 N JETMORE 38.25N 99.91W
07/25/2018 M58 MPH HODGEMAN KS MESONET
MESONET STATION K5NES, 11 N JETMORE.
&&
GTLocal storm report, Jul 25, 9:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
930 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 2 NNW JETMORE 38.10N 99.90W
07/25/2018 M56 MPH HODGEMAN KS MESONET
&&
GTLocal storm report, Jul 25, 9:42 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
942 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM TSTM WND GST DODGE CITY REGIONAL AIR 37.77N 99.97W
07/25/2018 M63 MPH FORD KS ASOS
ASOS STATION DDC, DODGE CITY REGIONAL
AIRPORT.
&&
GTLocal storm report, Jul 25, 9:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
951 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM TSTM WND GST 3 ENE GARDEN CITY 38.00N 100.81W
07/25/2018 M70 MPH FINNEY KS MESONET
MESONET STATION GESK1.
&&
GTLocal storm report, Jul 25, 9:54 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
954 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM TSTM WND GST GARDEN CITY REGIONAL AI 37.93N 100.72W
07/25/2018 M70 MPH FINNEY KS ASOS
ASOS STATION GCK, GARDEN CITY REGIONAL
AIRPORT.
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:09 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 51 min |
| Jul 25, 7:39 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Pawnee, Rush | 36 min |
| Jul 25, 7:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 48 min |
| Jul 25, 7:45 PM CDT | Special Weather Statement | DDC | Hamilton | 45 min |
| Jul 25, 7:58 PM CDT | Special Weather Statement | DDC | Stanton | 47 min |
| Jul 25, 8:04 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 29 min |
| Jul 25, 8:11 PM CDT | Special Weather Statement | DDC | Ness | 64 min |
| Jul 25, 8:27 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Ness, Pawnee | 78 min |
| Jul 25, 8:29 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Lane | 46 min |
| Jul 25, 8:32 PM CDT | Special Weather Statement | DDC | Stanton | 43 min |
| Jul 25, 9:09 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Kiowa, Meade | 66 min |
| Jul 25, 9:13 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 47 min |
| Jul 25, 10:15 PM CDT | Special Weather Statement | DDC | Clark, Comanche, Edwards, Ford, Kiowa | 60 min |
| Jul 25, 10:45 PM CDT | Special Weather Statement | DDC | Trego | 45 min |
| Jul 25, 10:47 PM CDT | Special Weather Statement | DDC | Hamilton | 43 min |
| Jul 25, 11:09 PM CDT | Special Weather Statement | DDC | Lane, Scott | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.